|SOFT - TIAFT 1998||Scientific Session 1||Wednesday October 7, 1998|
|METHADONE POISONING IN CHILDREN|
|Jane A Eastwood|
Medical Toxicology Unit, New Cross Hospital, Avonley Road, London SE14 5ER, UK
|Methadone is widely prescribed as a heroin substitute, often as a sweet green linctus (methadone concentration 1 mg/mL) which is attractive to children. We report 13 cases of methadone poisoning in children (6 males: 7 females) where serum or blood methadone concentrations were measured using capillary gas chromatography with NPD. With the exception of an 8.5 year old, all the children were below the age of 4 years.
Five children were found to be dead on arrival at hospital with serum or blood methadone concentrations of 0.23 to 0.63 mg/L (mean = 0.38). Methadone concentrations in the survivors on admission ranged from 0.06 to 0.40 mg/L (mean = 0.16). In six of the survivors the parents implicated methadone and in the other two the toxicology results were diagnostic.
Although the children who died had a higher mean value, there was an overlap between the serum or blood methadone concentrations in the two groups. Consequently, methadone concentrations do not necessarily predict outcome. However the chances of survival are much greater if the child presents early, methadone poisoning is quickly diagnosed and treatment with an opioid antagonist is instituted.
Each child had been living with one or more opiate dependent parents who had been prescribed methadone in bottles fitted with reclosable child resistant lids. Poisoning occurred either because the child was capable of opening the bottle, the parents had not closed the lid or it was given to the child by a parent/sibling. Less than 10 mL of the mixture can cause serious poisoning in a small child and it is therefore particularly dangerous to children who may be living in a chaotic and uncontrolled home environment. Parents being treated with methadone should be made well aware of this and urged to store these preparations safely.